Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Salt Lake City, UT

July 20, 2008Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 20, 2008, 7:54 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 7:54 PM MDT (01:54 UTC)
Expired
Jul 20, 2008, 11:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 210159
FFWSLC
UTC053-210500-
/O.NEW.KSLC.FF.W.0008.080721T0154Z-080721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
754 PM MDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN UTAH...
  THIS INCLUDES THE CITY OF ST GEORGE...

* UNTIL 1100 PM MDT

* AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM WIDESPREAD THUNDERSTORMS OVER MUCH OF WASHINGTON 
COUNTY. THIS WILL RESULT IN FLASH FLOODING IN MANY SLOT 
CANYONS...DRY WASHES...AND SMALL STREAMS IN THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NP... 
LA VERKIN...HURRICANE...AND IVINS.

IF YOU ARE RECREATING IN THESE AREAS...PLEASE TAKE PRECAUTIONS FOR 
YOUR SAFETY.  THE THUNDERSTORM ACTIVITY IS WIDESPREAD AND IS 
EXPECTED TO PRODUCE MANY FLASH FLOODS IN THIS AREA.

LAT...LON 3721 11378 3739 11319 3740 11290 3704 11299
      3703 11364
TIME...MOT...LOC 0154Z 180DEG 0KT 3715 11332

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 210334
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 PM MDT SUN JUL 20 2008

UTC053-210500-
/O.CON.KSLC.FF.W.0008.000000T0000Z-080721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
931 PM MDT SUN JUL 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHERN WASHINGTON COUNTY...

AT 910 PM MDT...LOCAL LAW ENFORCEMENT REPORTED STREET FLOODING IN 
THE TOWN OF HURRICANE. DOPPLER RADAR ESTIMATED ONE TO TWO INCHES OF 
RAIN HAD FALLEN THROUGH 930 PM JUST SOUTH OF HURRICANE...AS WELL AS 
ALONG HIGHWAY 59 BETWEEN HURRICANE AND HILDALE. 

ALTHOUGH RAINFALL HAS DIMINISHED ACROSS WASHINGTON COUNTY...FLASH 
FLOODING IS LIKELY STILL ONGOING THROUGH MANY SLOT CANYONS...DRY 
WASHES AND SMALL STREAMS IN THE AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NP...LA
VERKIN AND HURRICANE

LAT...LON 3721 11378 3739 11319 3740 11290 3704 11299
      3703 11364

$$

SEAMAN
000 
WGUS75 KSLC 210455
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 PM MDT SUN JUL 20 2008

UTC053-210505-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-080721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
1055 PM MDT SUN JUL 20 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MDT FOR SOUTHERN
WASHINGTON COUNTY...

HEAVY RAINFALL HAS GREATLY DIMINISHED ACROSS WASHINGTON COUNTY...AND 
FLOWS THROUGH DRY WASHES...SLOT CANYONS AND SMALL STREAMS HAS LIKELY 
GREATLY RECEDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3721 11378 3739 11319 3740 11290 3704 11299
      3703 11364

$$

SEAMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:51 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 3:51 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT SUN JUL 20 2008

.SYNOPSIS...HIGH PRESSURE HAS SHIFTED TO THE EAST...ALLOWING
MOISTURE TO SURGE INTO THE FORECAST AREA. THIS MOISTURE WILL
DEEPEN AND REMAIN IN PLACE THROUGH TUESDAY BEFORE A DRIER WESTERLY
FLOW SETS IN FOR MID WEEK.

&&

.DISCUSSION...HIGH PRESSURE HAS SHIFTED EASTWARD AND DEEP MOISTURE
HAS INFILTRATED MUCH OF THE CWA. CONVECTION HAS DEVELOPED ACROSS
BOTH NORTHERN AND SOUTHERN UTAH. THE MAIN THREAT ACROSS NORTHERN
UTAH IS GUSTY WINDS. ACROSS THE SOUTHERN HALF OF THE STATE...THE
MAIN THREAT IS FLASH FLOODING...ALTHOUGH SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE NEAR ANY OF THE STRONGER STORMS.

ANOTHER ROUND OF CONVECTION IS EXPECTED TOMORROW...WITH THE
POTENTIAL FOR FLASH FLOODING AGAIN IN THE SOUTH. WILL LET THE
MIDNIGHT SHIFT DECIDE WHETHER TO ISSUE A FLASH FLOOD WATCH FOR
TOMORROW WITH THE MORNING PACKAGE.

&&

.HYDROLOGY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE
PORTION OF SOUTHERN UTAH THROUGH THIS EVENING. DEEP MOISTURE WILL
CONTINUE TO SPREAD NORTHWARD ACROSS SOUTHERN AND CENTRAL UTAH.
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THESE AREAS THROUGH THE
EVENING.

&&

.AVIATION...WESTERLY TO NORTHWESTERLY WINDS WILL CONTINUE THROUGH
BETWEEN 03-04Z TONIGHT THEN TURN SOUTHEAST. THUNDERSTORMS DEVELOPING
SOUTH OF THE AIRPORT WILL CAUSE GUSTY WINDS OUT OF THE SOUTH UNTIL
03Z. A 30 PERCENT CHANCE OF A THUNDERSTORM DEVELOPING OVER OR MOVING
ACROSS THE AIRFIELD WILL EXIST THROUGH 02Z. OTHERWISE...VFR
CONDITIONS WILL CONTINUE.

&&

.FIRE WEATHER...MOISTURE CONTINUES TO MOVE INTO THE FIRE DISTRICT
THIS AFTERNOON...RESULTING SCATTERED SHOWERS AND THUNDERSTORMS.
THESE STORMS HAVE INITIALLY BEEN MORE DRY IN NATURE OVER NORTHERN
UTAH...SO HAVE KEPT THE RED FLAG WARNING GOING THERE.
HOWEVER...THE STORMS SHOULD BECOME MORE WET IN NATURE BY THIS
EVENING AS MOISTURE CONTINUES NORTH. THE MOISTURE IS EXPECTED TO
REMAIN OVER THE STATE THROUGH TUESDAY...RESULTING IN SCATTERED
THUNDERSTORMS EACH AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR UTZ003-UTZ004-UTZ005.

     FLASH FLOOD WATCH UNTIL 10 PM SUNDAY FOR UTZ016-UTZ019-UTZ020-
     UTZ021-UTZ518.

WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...TRAPHAGAN
AVIATION...YOUNG
HYDROLOGY...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 20, 5:13 AM MDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 AM MDT SUN JUL 20 2008

UTZ019>021-518-211200-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
513 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL TODAY AS DEEP MOISTURE MOVES ACROSS SOUTHERN UTAH TODAY.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEP MOISTURE WILL REMAIN IN PLACE THROUGH TUESDAY WITH HEAVY
RAINFALL A DISTINCT POSSIBILITY. A DECREASING TREND OF MOISTURE
SETS IN WEDNESDAY THROUGH FRIDAY. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE...ESPECIALLY OVER THE MOUNTAINS
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

UTZ001>016-517-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
513 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS COULD PRODUCE STRONG ERRATIC
WIND GUSTS TODAY...ESPECIALLY OVER NORTHWESTERN PORTIONS. AN INCREASE
OF THUNDERSTORMS AND SHOWERS WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAIN IS POSSIBLE MONDAY AND TUESDAY AS THE MOISTURE
DEEPENS OVER NORTHERN UTAH. A DRIER WESTERLY FLOW ALOFT SETS IN
WEDNESDAY WHICH SHOULD LOWER THE THREAT OF THUNDERSTORMS OVER
WESTERN PORTIONS BUT ENOUGH MOISTURE REMAINS OVER THE MOUNTAINS
FOR CONTINUED SPOTTY ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:41 AM MDTFlash Flood WatchSLC11 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.